Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 2021, Volume 89, Issue 6

Inequality, Business Cycles, and Monetary-Fiscal Policy
p. 2559-2599

Anmol Bhandari, David Evans, Mikhail Golosov, Thomas J. Sargent

We study optimal monetary and fiscal policies in a New Keynesian model with heterogeneous agents, incomplete markets, and nominal rigidities. Our approach uses small‐noise expansions and Fréchet derivatives to approximate equilibria quickly and efficiently. Responses of optimal policies to aggregate shocks differ qualitatively from what they would be in a corresponding representative agent economy and are an order of magnitude larger. A motive to provide insurance that arises from heterogeneity and incomplete markets outweighs price stabilization motives.

Log In To View Full Content

Supplemental Material

Supplement to "Inequality, Business Cycles, and Monetary-Fiscal Policy"

This online appendix contains material not found within the manuscript.

Supplement to "Inequality, Business Cycles, and Monetary-Fiscal Policy"

This zip file contains the replication files for the manuscript.